Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generators for the bordism algebra of immersions

Author: M. A. Aguilar
Journal: Trans. Amer. Math. Soc. 316 (1989), 39-51
MSC: Primary 57R90; Secondary 57R42
MathSciNet review: 979961
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let us denote by $ I(n,k)$ the group of bordism classes of immersions of closed smooth $ n$-manifolds in closed smooth $ (n + k)$-manifolds $ (k > 0)$. We can make $ I({\ast},k)$ into a graded algebra over the unoriented bordism ring. This algebra is polynomial. In this paper we give two sets of immersions which are polynomial generators.

References [Enhancements On Off] (What's this?)

  • [1] John Frank Adams, Infinite loop spaces, Annals of Mathematics Studies, vol. 90, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1978. MR 505692
  • [2] R. M. Alliston, Dyer-Lashof operations and bordism, Ph. D. Thesis. Univ. of Virginia, 1976.
  • [3] Theodor Bröcker and Tammo tom Dieck, Kobordismentheorie, Lecture Notes in Mathematics, Vol. 178, Springer-Verlag, Berlin-New York, 1970 (German). MR 0275446
  • [4] William Browder, Homology operations and loop spaces, Illinois J. Math. 4 (1960), 347–357. MR 0120646
  • [5] Frederick R. Cohen, Thomas J. Lada, and J. Peter May, The homology of iterated loop spaces, Lecture Notes in Mathematics, Vol. 533, Springer-Verlag, Berlin-New York, 1976. MR 0436146
  • [6] P. E. Conner and E. E. Floyd, Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Band 33, Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1964. MR 0176478
  • [7] P. E. Conner and E. E. Floyd, Fibring within a cobordism class, Michigan Math. J. 12 (1965), 33–47. MR 0179796
  • [8] Eldon Dyer and R. K. Lashof, Homology of iterated loop spaces, Amer. J. Math. 84 (1962), 35–88. MR 0141112
  • [9] Daniel S. Kahn and Stewart B. Priddy, The transfer and stable homotopy theory, Math. Proc. Cambridge Philos. Soc. 83 (1978), no. 1, 103–111. MR 0464230
  • [10] J. P. May, The geometry of iterated loop spaces, Springer-Verlag, Berlin-New York, 1972. Lectures Notes in Mathematics, Vol. 271. MR 0420610
  • [11] J. Milnor, On the Stiefel-Whitney numbers of complex manifolds and of spin manifolds, Topology 3 (1965), 223–230. MR 0180977
  • [12] Helmut Schulte-Croonenberg, Dyer-Lashof-Operationen in Bordismustheorien, Pahl-Rugenstein-Hochschulschriften Gesellschafts- und Naturwissenschaften, Serie: Mathematik [Pahl-Rugenstein University Texts in the Social and Natural Sciences, Series: Mathematics], vol. 62, Pahl-Rugenstein Verlag, Cologne, 1981 (German). With an English summary. MR 645357
  • [13] Paul A. Schweitzer, Joint cobordism of immersions, The Steenrod Algebra and its Applications (Proc. Conf. to Celebrate N. E. Steenrod’s Sixtieth Birthday, Battelle Memorial Inst., Columbus, Ohio, 1970), Lecture Notes in Mathematics, Vol. 168, Springer, Berlin, 1970, pp. 267–282. MR 0278322
  • [14] Robert M. Switzer, Algebraic topology—homotopy and homology, Springer-Verlag, New York-Heidelberg, 1975. Die Grundlehren der mathematischen Wissenschaften, Band 212. MR 0385836
  • [15] René Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17–86 (French). MR 0061823
  • [16] Tammo tom Dieck, Steenrod-Operationen in Kobordismen-Theorien, Math. Z. 107 (1968), 380–401 (German). MR 0244989
  • [17] C. T. C. Wall, Cobordism of pairs, Comment. Math. Helv. 35 (1961), 136–145. MR 0124913

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R90, 57R42

Retrieve articles in all journals with MSC: 57R90, 57R42

Additional Information

Keywords: Bordism of immersions, bordism of embeddings, infinite loop space, Dyer-Lashof operations, transfer
Article copyright: © Copyright 1989 American Mathematical Society